Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 182, NWS Norman, OK

May 18, 2018Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 18, 2018, 9:59 PM CDT for Kiowa County, Washita County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 9:59 PM CDT (02:59 UTC)
Expired
May 18, 2018, 10:45 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 87 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1757 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS54 KOUN 190259
SVROUN
OKC075-149-190345-
/O.NEW.KOUN.SV.W.0182.180519T0259Z-180519T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
959 PM CDT FRI MAY 18 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Washita County in western Oklahoma...
  Northern Kiowa County in southwestern Oklahoma...

* Until 1045 PM CDT

* At 959 PM CDT, a severe thunderstorm was located 4 miles southwest
  of Sentinel, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Hobart, Cordell, Burns Flat, Sentinel, Mountain View, Dill City,
  Corn, Lone Wolf, Gotebo, Bessie, Rocky, Colony, Retrop, Cloud Chief
  and Cowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3512 9936 3521 9937 3532 9935 3546 9863
      3504 9863 3494 9929 3501 9933 3502 9933
      3502 9934 3504 9932 3504 9935 3510 9938
      3512 9938
TIME...MOT...LOC 0259Z 244DEG 44KT 3510 9922 

HAIL...1.00IN
WIND...70MPH
 
$$

30
2 follow-up statements
995 
WWUS54 KOUN 190320
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1020 PM CDT FRI MAY 18 2018

OKC075-190329-
/O.CAN.KOUN.SV.W.0182.000000T0000Z-180519T0345Z/
Kiowa OK-
1020 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KIOWA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3532 9935 3546 9863 3512 9863 3511 9864
      3512 9865 3510 9871 3511 9873 3510 9874
      3512 9875 3512 9936 3523 9937
TIME...MOT...LOC 0319Z 236DEG 38KT 3522 9903 

$$

OKC149-190345-
/O.CON.KOUN.SV.W.0182.000000T0000Z-180519T0345Z/
Washita OK-
1020 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WASHITA COUNTY...

At 1019 PM CDT, a severe thunderstorm was located 4 miles north of
Rocky, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cordell, Burns Flat, Sentinel, Dill City, Corn, Bessie, Rocky,
Colony, Retrop, Cloud Chief and Cowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3532 9935 3546 9863 3512 9863 3511 9864
      3512 9865 3510 9871 3511 9873 3510 9874
      3512 9875 3512 9936 3523 9937
TIME...MOT...LOC 0319Z 236DEG 38KT 3522 9903 

HAIL...1.00IN
WIND...60MPH
 
$$

30
504 
WWUS54 KOUN 190330
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1030 PM CDT FRI MAY 18 2018

OKC149-190345-
/O.CON.KOUN.SV.W.0182.000000T0000Z-180519T0345Z/
Washita OK-
1030 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN WASHITA COUNTY...

At 1030 PM CDT, a severe thunderstorm was located 4 miles west of
Cloud Chief, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cordell, Corn, Bessie, Colony, Cloud Chief and Cowden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3537 9909 3546 9863 3512 9863 3511 9864
      3512 9865 3510 9871 3511 9873 3510 9874
      3512 9875 3514 9902 3525 9906
TIME...MOT...LOC 0330Z 242DEG 41KT 3527 9891 

HAIL...1.00IN
WIND...60MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:20 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 18, 7:20 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
720 PM CDT Fri May 18 2018

.UPDATE...
Thunderstorms that developed west of the fa late this
afternoon/early evening continue to move into western portions of
the fa. Have increased PoPs to cover this activity. Thunderstorms
expected to continue to move east across portions of the fa the
rest of this evening. Some strong to severe storms possible.

&&

.PREV DISCUSSION... /issued 704 PM CDT Fri May 18 2018/

DISCUSSION...

AVIATION...
Thunderstorms will move through northwestern then north central
and central Oklahoma this evening before dissipating overnight.
VFR conditions are expected to exist outside of thunderstorms.
Gusty south winds will persist Saturday with the approach of a
weak cold front to northwestern Oklahoma around 192400.

PREV DISCUSSION... /issued 351 PM CDT Fri May 18 2018/

DISCUSSION...
High-resolution models show a consistent signal of storm
development across the panhandles late this afternoon and this
evening which should move east/northeast into the area with the
highest chances across northwest Oklahoma associated with the
enhanced risk of severe storms. But even now we have had
early development east of Lubbock that may also affect our
southwestern areas. We will have the potential for severe storms
this evening with hail and wind potential with the initial
discrete development, evolving more into a wind event as the
storms develop into a line of complex through mid evening. Severe
weather potential will likely decrease later tonight. We can see
some lingering pops tomorrow morning, but then additional
potential of storm development along and ahead of the cold front
that will move through the area tomorrow night. There is severe
potential with these storms as well, especially as storms become
more widespread in the evening. The front will bring cooler
weather for early next week, but only a brief lull from storm
chances as the area will remain under a general southwest flow
aloft into next week with various shortwaves bringing storm
chances, although the specific timing is always a question mark.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  90  64  78 /  30  10  50  40
Hobart OK         69  92  63  77 /  60  20  50  50
Wichita Falls TX  70  92  67  82 /  20  10  50  50
Gage OK           63  86  54  74 /  80  20  50  20
Ponca City OK     70  93  62  78 /  40  20  50  20
Durant OK         70  90  69  85 /  20  10  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/09
Hazardous weather outlook, May 18, 9:28 PM CDT, 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
928 PM CDT Fri May 18 2018

OKZ004>048-050>052-TXZ083>090-200230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
928 PM CDT Fri May 18 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Rest of Tonight...

.Thunderstorms...
Thunderstorms will continue to develop and move across portions of
Oklahoma through early Saturday. Some of the storms could become
strong to severe across portions of northern and western Oklahoma
with damaging wind gusts and large hail the main concerns. The
potential for severe storms is expected to diminish around
midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe thunderstorms will be possible across parts
western, northern and central Oklahoma and western north Texas
late Saturday afternoon and night along and ahead of a dryline and
a cold front.

Thunderstorm chances will continue Sunday through Thursday across
parts of Oklahoma and north Texas. A few storms Sunday through
Thursday may be strong to severe.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slowly moving thunderstorms may cause flash flooding in a
few locations across Oklahoma and north Texas late Saturday
afternoon through Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 18, 8:02 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     6 S BUFFALO             36.75N 99.63W
05/18/2018  E60 MPH          HARPER             OK   BROADCAST MEDIA

&&

MAD
Special weather statement, May 18, 8:16 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
816 PM CDT FRI MAY 18 2018

OKZ021-033-034-190145-
Harmon OK-Beckham OK-Greer OK-
816 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon...
southwestern Beckham and northwestern Greer Counties Until 845 PM
CDT...

AT 813 PM CDT, a strong thunderstorm was located 8 miles southeast of
Lutie, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Erick, Texola, Vinson and Madge.

This includes Interstate 40 between mile markers 2 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3522 10000 3531 9975 3500 9964 3479 10000
TIME...MOT...LOC 0113Z 239DEG 40KT 3495 10010

WR
Special weather statement, May 18, 8:49 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
849 PM CDT FRI MAY 18 2018

OKZ014-016-021-022-190230-
Washita OK-Roger Mills OK-Beckham OK-Custer OK-
849 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Washita...southern
Roger Mills...Beckham and southwestern Custer Counties Until 930 PM
CDT...

AT 846 PM CDT, a strong thunderstorm was located near Vinson;
however, very gusty south winds were occuring well north of Greer
County.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Elk City, Sayre, Cheyenne, Erick, Hammon, Reydon, Sweetwater, Strong
City, Texola, Berlin and Dempsey.

This includes Interstate 40 between mile markers 1 and 44.

LAT...LON 3506 9999 3573 10000 3569 9934 3533 9930
TIME...MOT...LOC 0146Z 244DEG 30KT 3529 9965

WR
Local storm report, May 18, 8:53 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     NON-TSTM WND GST 5 ENE DEMPSEY           35.55N 99.75W
05/18/2018  M57 MPH          ROGER MILLS        OK   MESONET

&&

MAD
Local storm report, May 18, 9:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     NON-TSTM WND GST 2 WNW FOSS RESERVOIR    35.58N 99.25W
05/18/2018  M62 MPH          CUSTER             OK   MESONET

&&

MAD
Special weather statement, May 18, 9:16 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
916 PM CDT FRI MAY 18 2018

OKZ014-016-021-022-190245-
Washita OK-Roger Mills OK-Beckham OK-Custer OK-
916 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Washita...southeastern
Roger Mills...northeastern Beckham and Custer Counties Until 945 PM
CDT...

AT 913 PM CDT very gusty south winds were occuring over parts of
custer and washita counties. These gusts are associated with showers
and a few thunderstorms to the south.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Elk City, Weatherford, Clinton, Cordell, Burns Flat, Arapaho, Hammon,
Dill City, Canute, Corn, Custer City, Butler, Bessie, Foss, Colony,
Foss Reservoir and Stafford.

This includes Interstate 40 between mile markers 35 and 82.

LAT...LON 3561 9950 3579 9882 3539 9862 3533 9862
      3525 9946
TIME...MOT...LOC 0213Z 244DEG 30KT 3553 9921

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:49 PM CDTSevere Thunderstorm WarningOUNHarper41 min
May 18, 8:10 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward65 min
May 18, 8:16 PM CDTSpecial Weather StatementOUNBeckham29 min
May 18, 8:41 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon49 min
May 18, 8:49 PM CDTSpecial Weather StatementOUNBeckham, Roger Mills41 min
May 18, 9:15 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods45 min
May 18, 9:16 PM CDTSpecial Weather StatementOUNCuster29 min
May 18, 9:19 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Jackson, Kiowa, Washita41 min
May 18, 10:15 PM CDTSpecial Weather StatementOUNAlfalfa30 min
May 18, 10:18 PM CDTSpecial Weather StatementOUNCuster, Dewey27 min
May 18, 10:33 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant, Woods42 min
May 18, 10:42 PM CDTSpecial Weather StatementOUNGarfield33 min
May 18, 11:13 PM CDTSpecial Weather StatementOUNGarfield32 min
May 18, 11:14 PM CDTSpecial Weather StatementOUNGrant31 min
May 18, 11:24 PM CDTSpecial Weather StatementOUNBlaine, Major36 min
May 18, 11:26 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble49 min
May 19, 12:11 AM CDTSpecial Weather StatementOUNKay, Noble34 min
May 19, 12:48 AM CDTSpecial Weather StatementOUNKay27 min
May 19, 1:25 PM CDTSpecial Weather StatementOUNGarfield35 min
May 19, 1:33 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble42 min
May 19, 1:45 PM CDTSpecial Weather StatementOUNGrant30 min
May 19, 2:06 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble39 min
May 19, 2:08 PM CDTSevere Thunderstorm WarningOUNGrant, Kay44 min
May 19, 2:36 PM CDTSpecial Weather StatementOUNJackson24 min
May 19, 2:38 PM CDTSpecial Weather StatementOUNMajor52 min
May 19, 2:42 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson48 min
May 19, 2:47 PM CDTSpecial Weather StatementOUNKay28 min
May 19, 2:47 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson43 min
May 19, 3:09 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major38 min
May 19, 3:12 PM CDTAreal Flood AdvisoryOUNHarmon, Jackson3 hr
May 19, 3:22 PM CDTSevere Thunderstorm WarningOUNJackson38 min
May 19, 3:24 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa36 min
May 19, 3:26 PM CDTSevere Thunderstorm WarningOUNJackson27 min
May 19, 3:40 PM CDTFlash Flood WarningOUNHarmon, Jackson6 hr
May 19, 3:46 PM CDTSpecial Weather StatementOUNGarfield14 min
May 19, 3:50 PM CDTSpecial Weather StatementOUNGrant25 min
May 19, 3:56 PM CDTSpecial Weather StatementOUNJackson34 min
May 19, 3:58 PM CDTSpecial Weather StatementOUNKiowa32 min
May 19, 3:58 PM CDTSevere Thunderstorm WarningOUNGrant, Kay47 min
May 19, 4:01 PM CDTSpecial Weather StatementOUNKiowa29 min
May 19, 4:31 PM CDTSpecial Weather StatementOUNHarmon29 min
May 19, 4:36 PM CDTSevere Thunderstorm WarningOUNHarmon39 min
May 19, 4:39 PM CDTSevere Thunderstorm WarningOUNGrant, Kay22 min
May 19, 4:46 PM CDTSpecial Weather StatementOUNKiowa29 min
May 19, 4:56 PM CDTSpecial Weather StatementOUNPayne34 min
May 19, 5:02 PM CDTAreal Flood AdvisoryOUNHarmon, Jackson3 hr
May 19, 5:13 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson47 min
May 19, 5:45 PM CDTFlash Flood WarningOUNHarmon, Jackson3 hr
May 19, 6:03 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward42 min
May 19, 6:05 PM CDTSpecial Weather StatementOUNDewey25 min
May 19, 6:09 PM CDTSevere Thunderstorm WarningOUNJackson51 min
May 19, 6:23 PM CDTSpecial Weather StatementOUNKay37 min
May 19, 6:24 PM CDTSpecial Weather StatementOUNGarfield36 min
May 19, 6:24 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman51 min
May 19, 6:26 PM CDTSpecial Weather StatementOUNLogan19 min
May 19, 6:40 PM CDTSevere Thunderstorm WarningOUNWoodward18 min
May 19, 6:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods50 min
May 19, 6:43 PM CDTSevere Thunderstorm WarningOUNGarfield25 min
May 19, 6:53 PM CDTTornado WarningOUNMajor37 min
May 19, 6:55 PM CDTSevere Thunderstorm WarningOUNWoods35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.